Generic Name: acetaminophen (rectal) (a SEET a MIN oh fen)Brand Names: Acephen, Feverall, Mapap, Uniserts
What is acetaminophen?
Acetaminophen is a pain reliever and a fever reducer.
Acetaminophen rectal is given as a suppository to treat many conditions such as headache, muscle aches, arthritis, backache, toothaches, colds, and fevers.
Acetaminophen may also be used for purposes not listed in this medication guide.
What is the most important information I should know about acetaminophen?Do not use more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.
Know the amount of acetaminophen in the specific product you are using.Do not use this medication without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to use acetaminophen. Avoid drinking alcohol. It may increase your risk of liver damage while using acetaminophen.
Ask a doctor or pharmacist if it is safe for you to use this medicine if you have liver disease or a history of alcoholism.Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Using certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.
What should I discuss with my healthcare provider before using acetaminophen?You should not use acetaminophen if you are allergic to it. Do not use this medication without a doctor's advice if you have ever had alcoholic liver disease (cirrhosis) or if you drink more than 3 alcoholic beverages per day. You may not be able to use acetaminophen.
Ask a doctor or pharmacist if it is safe for you to use acetaminophen if you have:
liver disease- or
a history of alcoholism.
How should I use acetaminophen?
Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended.Do not use more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death.
One acetaminophen suppository may contain up to 650 mg of acetaminophen. Know the amount of acetaminophen in the specific product you are using.If you are treating a child, use a pediatric form of acetaminophen. Carefully follow the dosing directions on the medicine label. Do not give the medication to a child younger than 2 years old without the advice of a doctor. Do not take an acetaminophen rectal suppository by mouth. It is for use only in your rectum. Wash your hands before and after inserting the suppository.
Try to empty your bowel and bladder just before using the acetaminophen suppository.
Remove the outer wrapper from the suppository before inserting it. Avoid handling the suppository too long or it will melt in your hands.
For best results from the suppository, lie down and insert the suppository pointed tip first into the rectum. Hold in the suppository for a few minutes. It will melt quickly once inserted and you should feel little or no discomfort while holding it in. Avoid using the bathroom just after inserting the suppository.Stop using acetaminophen and call your doctor if:
you still have a fever after 3 days of use-
you still have pain after 10 days of use (or 5 days if treating a child)-
you have a sore throat, high fever, or nausea and vomiting-
you have a skin rash, ongoing headache, or any redness or swelling- or
if your symptoms get worse, or if you have any new symptoms.
Acetaminophen can cause false results with certain lab tests for glucose (sugar) in the urine. Talk to your doctor if you are diabetic and you notice changes in your glucose levels during treatment.Store at room temperature away from heat and moisture. The rectal suppositories may also be stored in the refrigerator. Do not allow the medicine to freeze.
What happens if I miss a dose?
Since acetaminophen is used as needed, you may not be on a dosing schedule. If you are using the medication regularly, use the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not use extra medicine to make up the missed dose.
What happens if I overdose?Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can be fatal.
The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.
What should I avoid while using acetaminophen?Ask a doctor or pharmacist before using any other cold, allergy, pain, or sleep medication. Acetaminophen (sometimes abbreviated as APAP) is contained in many combination medicines. Using certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP. Avoid drinking alcohol. It may increase your risk of liver damage while using acetaminophen.
Acetaminophen side effectsGet emergency medical help if you have any of these signs of an allergic reaction: hives- difficulty breathing- swelling of your face, lips, tongue, or throat. Stop using this medication and call your doctor at once if you have a serious side effect such as:
low fever with nausea, stomach pain, and loss of appetite-
dark urine, clay-colored stools- or
jaundice (yellowing of the skin or eyes).
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
What other drugs will affect acetaminophen?
There may be other drugs that can interact with acetaminophen. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.
Where can I get more information?
Your pharmacist can provide more information about acetaminophen.
Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.
Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.